Severe exacerbation of hepatitis after short-term corticosteroid therapy in a patient with “latent” chronic hepatitis B

Authors


Goshi Shiota, MD, Second Department of Internal Medicine, Faculty of Medicine, Tottori University, Yonago 683-8504, Japan

Abstract

Abstract: We present a case of severe exacerbation of hepatitis after short-term corticosteroid therapy for chronic inflammatory demyelinating polyneuropathy (CIPD) with “latent” chronic hepatitis B showing no HBV-related antigens and antibodies. After corticosteroid pulse therapy for CIPD, the patient had severe exacerbation of hepatitis twice. Although she did not show any hepatitis B virus (HBV)-related antigens or antibodies, sequences of HBV were detected in serum and liver by a nested polymerase chain reaction. A sequence analysis of HBV at the second exacerbation showed that the G-to-A point mutation at nucleotide 1896 that converted codon 28 from tryptophan (TGG) to a stop codon (TAG) in the precore region resulted in amino acid change, which has been frequently observed in fulminant hepatitis and severe hepatitis in Japan.

Ancillary